Educational content. This article does not provide dosing, sourcing or buying information. In an emergency call 112 (EU), 999 (UK) or 911 (US).
Synthetic cathinones such as 3-MMC, 3-CMC, 2-MMC, 4-CMC, NEP, α-PHP and α-PiHP are stimulants. Most cathinone emergencies are not about breathing stopping, as with sedatives, but about the body being pushed too hard: an overheating, overloaded heart and an overstimulated brain. This article explains the warning signs, the riskiest combinations and what to do. For an overview of the drugs, read Synthetic Cathinones: Side Effects and Health Risks.
What happens in a stimulant overdose
EU risk assessments describe a “sympathomimetic toxidrome”: the body’s fight-or-flight system goes into overdrive. Heart rate and blood pressure climb, body temperature rises, and the brain becomes agitated or confused. In severe cases this leads to heart rhythm problems, heart attack, stroke, seizures, or dangerously high body temperature that breaks down muscle and damages the kidneys.
Warning signs: call for help if you see
- Chest pain, a pounding or irregular heartbeat, or shortness of breath
- Very hot skin, high temperature, or confusion in a hot environment; stopping sweating despite being hot is a red flag
- Severe headache, weakness on one side, slurred speech (possible stroke)
- Extreme agitation, paranoia, hallucinations or violent behaviour
- Muscle rigidity, jerking or seizures
- Collapse or unresponsiveness
The most dangerous combinations
- Other stimulants (cocaine, amphetamine, methamphetamine, MDMA): the EU’s 3-CMC risk assessment notes these are likely to produce synergistic effects that increase acute toxicity, adding to the strain on heart and temperature control.
- Alcohol: masks how intoxicated someone feels, encourages re-dosing and adds to dehydration; cocaine and alcohol together form an additional toxic compound in the body.
- GHB/GBL: common in chemsex settings; can cause sudden unconsciousness, and the stimulant can hide this until it wears off.
- Antidepressants and some other medicines (such as SSRIs, MAOIs or tramadol): may contribute to serotonin toxicity, with fever, shaking and confusion.
- Re-dosing the same drug: the strong urge to take more as the effects fade is one of the main routes to overdose.
What to do while waiting for help
- Call emergency services and describe the symptoms and what may have been taken.
- Move the person somewhere cool, quiet and calm, away from crowds, noise and bright lights.
- Cool them down: remove excess clothing and use cool (not ice-cold) water or damp cloths and a fan.
- Reassure them in a calm voice; do not restrain them unless they are about to hurt themselves or others.
- If they have a seizure, move objects away, do not put anything in their mouth, and put them in the recovery position afterwards.
- If they collapse and are not breathing normally, start CPR as the call handler instructs.
Small sips of water can help with dehydration, but drinking large amounts quickly can be dangerous too.
Reducing the risk of harm
Not using is the only way to avoid these risks. Public-health services also advise never using alone, never mixing stimulants with each other or with depressants, taking breaks to cool down and rest, and using drug-checking services, because cathinone products are often mislabelled or contain different substances.
Where to get help
- Emergency: 112 (EU), 999 (UK), 911 (US).
- Netherlands: Drugs Infolijn (drugsinfo.nl); DIMS drug testing.
- UK: FRANK (talktofrank.com); sexual health clinics offer chemsex support.
- US: SAMHSA National Helpline, 1-800-662-4357.
Frequently asked questions
Can you overdose on 3-MMC?
Yes. EU authorities have recorded deaths involving 3-MMC and 3-CMC, often with other substances present.
Why is overheating so dangerous?
Very high body temperature can break down muscle tissue, overload the kidneys and disturb the heart rhythm. It needs urgent medical treatment.
Should I give someone something to calm them down?
No. Do not give other drugs or medicines; calming a person down safely is a job for paramedics.
This article is for general information and does not replace medical advice.